After starting highly active antiretroviral therapy (HAART), HIV-infected patients may experience what is termed immune reconstitution inflammatory syndrome (IRIS). IRIS is characterized by a paradoxical inflammatory response to either previously or recently treated infections or unmasked subclinical infections, when the patient regains the ability to mount a suitable immune response against specific antigens or pathogens. Cryptococcal IRIS (C-IRIS) is thought to be mediated by recovery of Cryptococcus-specific immune responses, resulting in exaggerated host inflammatory responses. In HIV-positive subjects, two distinct modes of presentation of C-IRIS are recognized, "paradoxical" and "unmasking" C-IRIS. " Paradoxical" C-IRIS presents as worsening or recurrence of treated cryptococcal disease following HAART initiation, despite microbiological treatment success. In the "unmasking" form, patients with no prior diagnosis may develop acute symptoms of cryptococcosis, such as meningitis or necrotizing lymphadenopathy, after starting HAART. Here, we present the case of an HIV-positive man, who developed cryptococcal meningitis two months after having started HAART and experienced several meningeal relapses and a "paradoxical" C-IRIS during the following year.
|Number of pages||5|
|Journal||European Review for Medical and Pharmacological Sciences|
|Publication status||Published - 2013|
- Antiretroviral therapy
- Cryptococcal meningitis
ASJC Scopus subject areas
- Pharmacology (medical)